Alert archive / Alabama / Tornado Warnings in 2005

Tornado Warning 55, NWS Birmingham, AL

June 11, 2005Barbour County, Alabama

NWS Birmingham, AL issued this tornado warning at Jun 11, 2005, 7:24 PM CDT for Barbour County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2005, 7:24 PM CDT (00:24 UTC)
Expired
Jun 11, 2005, 8:00 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Barbour County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 373 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
373 m²/s²
0-3 km storm-relative helicity
547 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 120025
TORBMX
ALC005-120100-
/O.NEW.KBMX.TO.W.0055.050612T0024Z-050612T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL BARBOUR COUNTY IN SOUTHEAST ALABAMA

* UNTIL 800 PM CDT

* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  TEXASVILLE...OR ABOUT 14 MILES NORTHWEST OF ABBEVILLE...MOVING
  NORTHWEST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CLAYTON AND MOUNT ANDREW.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3192 8563 3198 8559 3200 8557 3200 8552
      3202 8551 3203 8546 3202 8543 3203 8542
      3171 8525 3172 8541 3164 8542

$$

JD/81
2 follow-up statements
000 
WWUS54 KBMX 120038
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 PM CDT SAT JUN 11 2005

ALC005-120100-
/O.CON.KBMX.TO.W.0055.000000T0000Z-050612T0100Z/
BARBOUR AL-
737 PM CDT SAT JUN 11 2005

...A TORNADO WARNING CONTINUES UNTIL 800 PM CDT FOR CENTRAL BARBOUR
COUNTY...

AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR CLAYTON...OR ABOUT
14 MILES WEST OF EUFAULA...MOVING NORTH AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
ANDREW.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 3192 8563 3198 8559 3200 8557 3200 8552
      3202 8551 3203 8546 3202 8543 3203 8542
      3171 8525 3172 8541 3164 8542

$$

JD/81
000 
WWUS54 KBMX 120100
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
800 PM CDT SAT JUN 11 2005

ALC005-120110-
/O.EXP.KBMX.TO.W.0055.000000T0000Z-050612T0100Z/
BARBOUR AL-
800 PM CDT SAT JUN 11 2005

...THE TORNADO WARNING FOR CENTRAL BARBOUR COUNTY EXPIRES AT 800 PM
CDT...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3192 8563 3198 8559 3200 8557 3200 8552
      3202 8551 3203 8546 3202 8543 3203 8542
      3171 8525 3172 8541 3164 8542

$$

JD/81

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jun 11, 3:58 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 11, 3:58 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED WATCHES
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CDT SAT JUN 11 2005

.SHORT TERM...

TROPICAL STORM WARNING HAS BEEN CANCELED AND A WIND ADVISORY HAS
BEEN ISSUED.  THE FLASH FLOOD WATCH WILL CONTINUE...ALTHOUGH WILL
NOW EXPIRE AT 1 PM ON SUNDAY.

ARLENE IS ONSHORE NOW NEAR PENSACOLA.  HOWEVER...THINGS ARE JUST
GETTING GOING IN CENTRAL ALABAMA AS THE STORMS APPROACHES FROM THE
SOUTH.  CURRENT TRACK SHOULD TAKE IT NEAR SELMA TO NEAR TUSCALOOSA
OVERNIGHT.  RAIN REMAINS THE GREATEST CONCERN.  UP TO 3 INCHES HAS
ALREADY ACCUMULATED IN SOME OF OUR SOUTHWESTERN COUNTIES...WITH AN
ADDITIONAL 3 INCHES EXPECTED.  AREA WIDE...3 TO 5 INCHES LOOK
REASONABLE.  CURRENT RADAR DATA SHOWS STRENGTHENING CONVECTION
UPSTREAM WHICH WILL QUICKLY MOVE ACROSS CENTRAL ALABAMA.  TORNADO
THREAT WILL BE AT THE THE MAXIMUM FOR THE EVENT WITH THESE
STORMS. HOWEVER...NO SIGNIFICANT THREAT IS EXPECTED AND NOT
EXPECTING A WATCH TO BE ISSUED.  AT THIS TIME...I WOULD BE
SURPRISED TO SEE ANY SUSTAINED WINDS ABOVE 35 MPH THIS AFTERNOON.
CONDITIONS SHOULD IMPROVE GRADUALLY TOMORROW MORNING...WITH ALL
BUT NORTHERN LOCATIONS SIGNIFICANTLY MORE PLEASANT TOMORROW
AFTERNOON.

.LONG TERM...
POST ARLENE WEATHER LOOKS LESS INTENSE.  WE WILL REVERT BACK TO A
MORE TYPICAL SUMMERTIME PATTERN MONDAY AND TUESDAY WITH AFTERNOON
SHOWERS AND THUNDERSTORMS...AND TEMPERATURES BACK INTO THE MIDDLE
TO UPPER 80S.  A COLD FRONT WILL MOVE ACROSS THE AREA LATE TUESDAY
NIGHT INTO EARLY THURSDAY RESULTING IN ANOTHER ROUND OF RAIN AND
THUNDERSTORMS.  BY THURSDAY AFTERNOON...A TWO TO THREE DAY DRY
PERIOD WILL BEGIN BUT TEMPERATURES WILL QUICKLY REBOUND INTO THE
MIDDLE AND UPPER 80S ONCE AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  80  68  84 / 100  80  40  40
ANNISTON    68  81  70  84 / 100  80  40  40
BIRMINGHAM  71  81  72  85 / 100  80  40  40
TUSCALOOSA  71  82  71  87 / 100  80  40  40
CALERA      70  84  72  86 / 100  80  40  40
AUBURN      69  85  71  85 / 100  60  40  40
MONTGOMERY  72  86  72  88 / 100  60  40  40
TROY        72  86  72  88 / 100  50  40  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH IN EFFECT UNTIL MIDDAY SUNDAY AREA WIDE.
A WIND ADVISORY IS IN EFFECT THIS AFTERNOON THROUGH SUNDAY MORNING.

&&

12/SIRMON
CCA/SUMRALL
Hazardous weather outlook, Jun 11, 6:37 AM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 AM CDT SAT JUN 11 2005

ALZ011>015-017>050-121130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
637 AM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

TROPICAL STORM ARLENE IS FORECAST TO MAKE LANDFALL AROUND MOBILE BAY
AROUND 3 PM THIS AFTERNOON.

THE MAIN THREAT ACROSS CENTRAL ALABAMA FROM TROPICAL STORM ARLENE
WILL BE THE POSSIBILITY OF HEAVY RAINFALL AND STRONG GUSTY WINDS.
RAINFALL AMOUNTS ARE EXPECTED TO BE ON THE ORDER OF 4 TO 8 INCHES
WITH LOCALLY HEAVIER AMOUNTS POSSIBLE.  TROPICAL STORM FORCE WINDS
MAY BE POSSIBLE ACROSS SOUTHERN SECTIONS OF THE FORECAST AREA
THIS AFTERNOON AND AS THE TROPICAL STORM MOVES NORTH THE TROPICAL
STORM FORCE WINDS WILL MOVE NORTH AND LAST INTO SUNDAY MORNING.  AS
ARLENE SLOWLY MOVES NORTHWARD ACROSS THE STATE...THE STORM WILL BEGIN
TO WEAKEN ALLOWING WINDS TO FALL BELOW TROPICAL STORM FORCE DURING
THE DAY ON SUNDAY.

SINCE LAND FALL IS EXPECTED THIS AFTERNOON THERE IS NOT MUCH
UNCERTAINTY WITH THE TRACK.  THERE COULD BE SOME DIFFERENCES IN
INTENSITY.  THUS...PEOPLE ACROSS CENTRAL ALABAMA...ESPECIALLY THOSE
WITH INTERESTS ALONG THE ALABAMA GULF COAST...NEED TO STAY TUNED
FOR FURTHER UPDATES ON TROPICAL STORM ARLENE.

SEE THE FLASH FLOOD WATCH (FFA)...INLAND TROPICAL STORM WATCH
(NPW)...OR TROPICAL STORM LOCAL STATEMENT (HLS) FOR FURTHER DETAILS.

WET MICROBURST POTENTIAL:
BIRMINGHAM...VERY LOW.
MONTGOMERY...VERY LOW.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY).

TROPICAL STORM ARLENE WILL MOVE THROUGH THE CENTRAL AND NORTHERN
PARTS OF ALABAMA ON SUNDAY.  STRONG WINDS WILL STILL BE POSSIBLE
THROUGH SUNDAY MORNING...AND FLASH FLOODING WILL BE POSSIBLE THROUGH
SUNDAY EVENING.

ONCE TROPICAL STORM ARLENE LEAVES THE STATE...RIVER FLOODING WILL
BE POSSIBLE THROUGH TUESDAY ON PORTIONS OF THE LOWER BLACK WARRIOR
RIVER FROM SELDEN LOCK AND DAM AND DOWNSTREAM...AND ON THE TOMBIGBEE
RIVER.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
MOST LIKELY BE NEEDED THIS AFTERNOON THROUGH SUNDAY MORNING DUE TO
TROPICAL STORM ARLENE.

In the hours before

Local storm report, Jun 11, 7:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FUNNEL CLOUD     5 SW MONTGOMERY         32.30N 86.34W
06/11/2005                   MONTGOMERY         AL   PUBLIC

            PUBLIC REPORTED A FUNNEL CLOUD SIGHTING IN THE HOPE HULL
            COMMUNITY.

0635 PM     NON-TSTM WND DMG OAK GROVE               33.19N 86.30W
06/11/2005                   TALLADEGA          AL   EMERGENCY MNGR

            ONE DOWNED TREE.

&&

JSS

Nearby

Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.